Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

September 6, 2016Wright County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 6, 2016, 4:48 AM CDT for Wright County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2016, 4:48 AM CDT (09:48 UTC)
Expired
Sep 6, 2016, 5:15 AM CDT
In force
27 min
Issued by
NWS Twin Cities, MN

County Wright County, MN

The radar

The Minneapolis radar (KMPX), 43 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1402 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
1.6
Supercell composite
13.1

Open this sounding in Storm Lab

The text

As transmitted.

973 
WWUS83 KMPX 060948
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
448 AM CDT TUE SEP 6 2016

MNZ051-059-061-061015-
ANOKA-SHERBURNE-WRIGHT-
448 AM CDT TUE SEP 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
SHERBURNE...CENTRAL WRIGHT AND NORTHWESTERN ANOKA COUNTIES...

AT 447 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A BROKEN LINE EXTENDING FROM BIG LAKE TO WAVERLY. MOVEMENT WAS
EAST NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BUFFALO...RAMSEY...ELK RIVER...ST. MICHAEL...OTSEGO...MONTICELLO...
BIG LAKE...ALBERTVILLE...NOWTHEN...HANOVER...
BUFFALO AIRPORT AND RASSAT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 191 AND 205.
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 200 AND 216.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 159 AND 164.

LAT...LON 4538 9337 4521 9360 4520 9363 4521 9364
      4519 9366 4518 9365 4512 9373 4507 9406
      4539 9379
TIME...MOT...LOC 0947Z 247DEG 36KT 4532 9373 4509 9398 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 6, 4:42 AM CDT, 6 minutes earlier.

Area forecast discussion, Sep 6, 4:42 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
442 AM CDT TUE SEP 6 2016

.SHORT TERM...(Today and tonight)
Issued at 435 AM CDT Tue Sep 6 2016

Thunderstorms with high rain rates will continue through the morning
before gradually sagging south this afternoon and evening.

Well, it took most of the night, but thunderstorms have intensified
and expanded north into MN/WI. The upper trough and embedded short
wave energy currently closing in on MN is likely a contributing
factor in the expansion of thunder, but there has also been an
increase in the 925-850mb FGEN and convergence along the boundary.
It doesn't take much of a trigger to initiate convection when your
temperature is 77 and your dewpoint is 72 in September. The PWATS
are near the climate max for early September, which is yielding high
rain rates, but fortunately the convection has been fairly
progressive and isn't hanging over the same locations for very long.
It will be a slow process, but this whole line/area of scattered to
numerous storms will translate south and east with time. Even though
the steering flow is moving storms from southwest to northeast, the
forcing will shift southeast through the day. It looks like another
cloudy day even after the storms sag south late this morning, there
is low stratus hanging around and the blow off from the anvils will
also be something that hangs overhead. We will hang on to the flood
watch for now, but overall, we're not as concerned for today as we
once were - at least from a big area standpoint - localized flooding
is still possible for small areas. We will continue to monitor as
there are still a lot of heavy rainfall ingredients in place.

.LONG TERM...(Wednesday through Monday)
Issued at 435 AM CDT Tue Sep 6 2016

Drier weather is on tap for the latter half of the forecast in the
wake of a cold front that is forecast to move through the region
Wednesday night. Another quick moving system will bring showers and
thunderstorms on Friday, with a reinforcement of cool, dry air for
the upcoming weekend.

Early morning water vapor imagery together with GFS 500mb height and
winds showed two shortwave troughs upstream. One was located off the
coast of British Columbia...while the other was over Barrow Alaska.
The first wave will round the base of an upper level trough and move
across North Dakota Wednesday night. This will lead to an area of
cyclogenesis across northern MN and drive a cold front through the
region. Isentropic ascent ahead of this front will results in
additional showers and thunderstorms. Given the dynamic forcing
associated with this wave, have increased POPs Wednesday night along
and north of I-94, and east of I-35.

Cooler and breezy conditions will follow in the wake of this cold
front for Thursday. However the northwest surface winds will be
short-lived as another wave, which is currently over Barrow Alaska,
will move across the Central Conus and bring southerly flow,
isentropic ascent, and another round of showers and thunderstorms.
Increased POPs to likely across the north central part of the
forecast area.

Looking ahead, another dose of fall-like weather will move across
the Midwest in the wake of Friday's system, with breezy, cool, and
cloudy conditions expected on Saturday. However, this too will be
short-lived as another system follows quickly on its heels meaning
southerly flow and more seasonable temperatures will return on
Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1051 PM CDT Mon Sep 5 2016

Corridor of SHRA/TSRA beginning to set up late this evening from
KFSD through the western Twin Cities to KDLH. This is in a zone of
very moist and unstable air that will shift only a little east
and south overnight. The activity should become more widespread
during the early morning hours on Tuesday as an upper air
disturbance over Nebraska lifts northeast. This will primarily
affect KRWF...KMSP...KRNH and KEAU with MVFR or lower conditions.
A frontal boundary from north central MN through far eastern SD
will drift slowly SE overnight with IFR or lower conditions
affecting KAXN and KSTC. Thinking more showers for these two
sites as well. Bands of convection will likely persist through
the morning on Tuesday across southern MN and west central WI
along with MVFR conditions. Improvement is expected for the
afternoon with MVFR across central MN and VFR across southern MN
and western WI. However, more SHRA/TSRA are likely to develop
during the late afternoon and evening hours from KRWF through the
Twin Cities to KEAU.

KMSP...SHRA/TSRA to become more widespread during the early
morning hours with a TEMPO group in the 08z to 10z period. Another
round of TSRA expected during the late morning from 16z to 19z.
This could be a band of strong storms moving through. In the wake
of the morning activity, more SHRA/TSRA will likely develop
during the late afternoon and evening hours with VCTS used at this
point. Ceilings and visibilities will be highly variable during
the taf period due to not only the convection, but the highly
anomalous water content in the atmosphere for early September.

/OUTLOOK FOR KMSP/
Wed...VFR/MVFR with TSRA/SHRA. Wind NE 5 kts.
Thu...VFR. Wind W 5-10 kts.
Fri...Mainly VFR. Chance MVFR in SHRA/TSRA. Winds SE 5-10 kts
BCMG SW.

&&

.HYDROLOGY...
Issued at 450 AM CDT Tue Sep 06 2016

Not much change from the previous thinking with respect to the
flooding threat over the next 48 hours. There will be multiple
rounds of thunderstorms, each capable of 1 to 2 inches. If the
same location sees locally higher amounts with these rounds of
storms, then flooding is certainly possible. Fortunately storms
are elevated, and therefore very progressive given the strong mean
layer winds. Dual-Pol instantaneous precip rates are generally 4
to 5 inches/hr with the heaviest cells, but the short duration of
this heavy rain will be the limiting factor for flooding.

.MPX Watches/Warnings/Advisories...
WI...Flood Watch through late Wednesday night for WIZ014>016-023>028.

MN...Flood Watch through late Wednesday night for MNZ051>053-059>063-
     066>070-074>078-082>085-091>093.

&&

SHORT TERM...CLF
LONG TERM...JRB
AVIATION...RAH
HYDROLOGY...JRB
Hazardous weather outlook, Sep 6, 4:00 AM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CDT TUE SEP 6 2016

MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-070900-
SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-
GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
400 AM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE
AREA. THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY FOR
PORTIONS OF SOUTHERN MINNESOTA AND WESTERN WISCONSIN. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED, BUT A FEW STRONGER STORMS COULD
PRODUCE WIND AND HAIL. ALL OF THE THUNDERSTORMS TODAY HAVE THE
POTENTIAL TO PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH WEDNESDAY
NIGHT. THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN WHICH MAY LEAD
TO FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>050-054>058-064-065-073-070900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-REDWOOD-
400 AM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY WITH THE POTENTIAL FOR HEAVY
RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 6, 4:48 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
448 AM CDT TUE SEP 6 2016

MNZ051-059-061-061015-
ANOKA-SHERBURNE-WRIGHT-
448 AM CDT TUE SEP 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
SHERBURNE...CENTRAL WRIGHT AND NORTHWESTERN ANOKA COUNTIES...

AT 447 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A BROKEN LINE EXTENDING FROM BIG LAKE TO WAVERLY. MOVEMENT WAS
EAST NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BUFFALO...RAMSEY...ELK RIVER...ST. MICHAEL...OTSEGO...MONTICELLO...
BIG LAKE...ALBERTVILLE...NOWTHEN...HANOVER...
BUFFALO AIRPORT AND RASSAT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 191 AND 205.
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 200 AND 216.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 159 AND 164.

LAT...LON 4538 9337 4521 9360 4520 9363 4521 9364
      4519 9366 4518 9365 4512 9373 4507 9406
      4539 9379
TIME...MOT...LOC 0947Z 247DEG 36KT 4532 9373 4509 9398

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:07 PM CDTSpecial Weather StatementMPXRice38 min
Sep 6, 2:46 PM CDTSpecial Weather StatementMPXGoodhue44 min
Sep 6, 5:18 AM CDTSpecial Weather StatementMPXBarron42 min
Sep 6, 7:31 AM CDTSpecial Weather StatementMPXRusk119 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.